Affordable Access

Studies on the mechanisms underlying amiloride enhancement of 3,4-methylenedioxymethamphetamine-induced serotonin depletion in rats.

Authors
Type
Published Article
Journal
European Journal of Pharmacology
0014-2999
Publisher
Elsevier
Publication Date
Volume
562
Issue
3
Pages
198–207
Identifiers
PMID: 17320075
Source
Medline
License
Unknown

Abstract

Amiloride and several of its congeners known to block the Na(+)/Ca(2+) and/or Na(+)/H(+) antiporters potentiate methamphetamine-induced neurotoxicity without altering methamphetamine-induced hyperthermia. We now examine whether amiloride also exacerbates 3,4-methylenedioxymethamphetamine (MDMA)-induced long-term serotonin (5-HT) loss in rats. Amiloride (2.5 mg/kg, every 2 h x 3, i.p.) given at ambient temperature 30 min before MDMA (5 mg/kg, every 2 h x 3, i.p.), markedly exacerbated long-term 5-HT loss. However, in contrast to methamphetamine, amiloride also potentiated MDMA-induced hyperthermia. Fluoxetine (10 mg/kg i.p.) completely protected against 5-HT depletion caused by the MDMA/amiloride combination without significantly altering the hyperthermic response. By contrast, the calcium channel antagonists flunarizine or diltiazem did not afford any protection. Findings with MDMA and amiloride were extended to the highly selective Na(+)/H(+) exchange inhibitor dimethylamiloride, suggesting that the potentiating effects of amiloride are probably mediated by the blockade of Na(+)/H(+) exchange. When the MDMA/amiloride combination was administered at 15 degrees C hyperthermia did not develop and brain 5-HT concentrations remained unchanged 7 days later. Intrastriatal perfusion of MDMA (100 microM for 8 h) in combination with systemic amiloride caused a small depletion of striatal 5-HT content in animals made hyperthermic but not in the striatum of normothermic rats. These data suggest that enhancement of MDMA-induced 5-HT loss caused by amiloride or dimethylamiloride depends on their ability to enhance MDMA-induced hyperthermia. We hypothesise that blockade of Na(+)/H(+) exchange could synergize with hyperthermia to render 5-HT terminals more vulnerable to the toxic effects of MDMA.

Statistics

Seen <100 times